Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 88, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 4, 2001, 1:14 PM CDT for Russell County, Kentucky. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 1:14 PM CDT (18:14 UTC)
- Expired
- Jul 4, 2001, 1:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KY
The radar
The Louisville radar (KLVX), 142 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 1:27 PM CDT | Thunderstorm Wind | Monticello, KY | Trees and power lines reported down in and around Monticello. |
| Jul 4, 1:40 PM CDT | Thunderstorm Wind 60 E | Countywide, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 4, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WUUS53 KLMK 041815
SVRSDF
KYC207-041845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
114 PM CDT WED JUL 4 2001
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 145 PM CDT
* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER JAMESTOWN...OR ABOUT 26 MILES WEST OF
SOMERSET...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FREEDOM AROUND 120 PM CDT
JABEZ AROUND 125 PM CDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3712 8504 3700 8522 3689 8516 3667 8491
3682 8469
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 AM CDT, 10 hours 4 minutes earlier.
Area forecast discussion, Jul 4, 3:10 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 410 AM EDT WED JUL 4 2001 MAIN FORECAST PROBLEMS THIS MORNING ARE THE CHANCES FOR THUNDERSTORMS TODAY AND IF THEY WILL CONTINUE INTO TONIGHT. ALSO CHANCES FOR DEVELOPMENT ALONG FRONT AS IT DROPS THROUGH AREA THURSDAY MORNING. MODELS GENERALLY SIMILAR BUT WILL LEAN MORE TOWARD ETA...PER MODEL DIAGNOSTIC DISCUSSION. THUNDERSTORMS HAVE DEVELOPED ALONG SEVERAL BOUNDARIES TO THE NORTH AND WEST OF FORECAST AREA. STORMS TO THE WEST HAVE BEGUN TO MOVE EAST AFTER HOLDING NEARLY STATIONARY FOR SEVERAL HOURS. ANOTHER AREA OF STORMS OVER ILLINOIS ALSO HAS POSSIBILITY OF REACHING FA...ESPECIALLY NORTHERN SECTIONS...DURING THE MORNING HOURS. THUNDERSTORMS ALONG TWO BOUNDARIES ACROSS CENTRAL INDIANA COULD IMPACT NORTHEAST PARTS OF FA. ETA SHOWS AREA OF INSTABILITY HEADED TOWARD FA ALONG AND AHEAD OF THE COLD FRONT. ALTHOUGH MUCH OF ATMOSPHERE HAS DRIED OUT...LOW LEVEL MOISTURE PERSISTS WITH VERTICAL VELOCITY INCREASING AS FRONT APPROACHES OHIO RIVER AFTER MIDNIGHT. MOISTURE DEEPENS OVER NORTHEAST PART OF FA AHEAD OF FRONT THURSDAY MORNING. AVN HINTS AT SIMILAR SOLUTION BUT HAS AREA DISPLACED TO THE NORTHEAST. WITH ALL THIS IN MIND...WILL HAVE TO KEEP POPS QUITE HIGH TODAY WITH CHANCE OF SHOWERS/THUNDERSTORMS TONIGHT. WITH VERTICAL VELOCITY AND INSTABILITY CONTINUING...WILL HAVE TO MENTION CHANCE OF SHOWERS THURSDAY MORNING OVER NORTHEAST PART OF FA. WILL GO A LITTLE ABOVE AVN POPS TONIGHT BUT WILL TRIM SOME OVER SOUTHERN COUNTIES TODAY. ON THURSDAY WILL ADD SMALL CHANCE SHOWERS PER ABOVE DISCUSSION. AVN TEMPS MORE REASONABLE TODAY AND TONIGHT BUT WITH COOLER AIR ALONG AND BEHIND FRONT...WILL USE BLEND OF AVN AND NGM MOS FOR THURSDAY. .SDF...NONE. SCHOLZ
In the hours before
Local storm report, Jul 4, 8:53 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 AM EDT WED JUL 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 3 NE CARLISLE KY FLOOD
07/04/01 NICHOLAS PART OF U.S. 68 WASHED
OUT. SEVERAL HOUSES AND
MOBILE HOMES INNUNDATED
BY WATER. REPORTED BY
EMERGENCY MANAGEMENT.
EVENT DURATION 60
MINUTES.
gSpecial weather statement, Jul 4, 12:05 PM CDT, 1 hour 9 minutes before
INZ076>079-083-084-089>092-KYZ023>026-028>038-045-042100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 105 PM EDT WED JUL 4 2001 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THIS AFTERNOON AND THIS EVENING. SOUTHWEST WINDS WILL KEEP MOIST AND UNSTABLE AIR IN PLACE OVER THE LOWER OHIO VALLEY. WITH DAYTIME HEATING INCREASING THE INSTABILITY... STRONG THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.
Local storm report, Jul 4, 12:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM EDT WED JUL 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBURG KY 2.75 INCH HAIL
07/04/01 GREEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0120 PM GREENSBURG KY 1.75 INCH HAIL
07/04/01 GREEN REPORTED BY STORM
SPOTTER.
0120 PM HORSE CAVE KY WIND DAMAGE
07/04/01 HART TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:11 PM CDT | Severe Thunderstorm Warning | LMK | Green, Hart | 34 min |
| Jul 4, 12:11 PM CDT | Severe Thunderstorm Warning | LMK | Taylor | 34 min |
| Jul 4, 12:55 PM CDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 35 min |
| Jul 4, 1:02 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren | 28 min |
| Jul 4, 1:20 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Monroe | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.